A key warning about using topical analgesics: don’t use them if you are also taking an oral NSAID—either prescription or over-the-counter—without telling your doctor. Taking too much of an NSAID can land you in the hospital with stomach bleeding or an ulcer flare-up. In fact, up to 100,000 Americans are hospitalized every year for NSAID-related gastrointestinal problems.
This can vary depending on the reason for treating you, so speak with your doctor for advice. If you are using an anti-inflammatory for acute muscle pain, usually treatment lasts for as long as you have pain and inflammation. For example, a few days, or weeks. But if you are being treated for conditions like osteoarthritis, your doctor may advise you to use this medicine for the long term.

Traditional wisdom says that NSAID pain relievers only damage your gut lining if you take them every day for a long time, but recent research disagrees. High-level athletes with stress-related intestinal damage tried taking ibuprofen to improve muscle soreness and recovery. Ibuprofen ended up damaging their gut lining even further after just a couple weeks; it increased inflammation and made their original pain issues worse.[3] In fact, a single dose of aspirin can significantly increase your intestinal permeability.[4]
×